Prednisolone Steroids! Good or Bad? Effective at a cost! Depression, Weight gain and more!

Prednisolone is a widely used steroid drug used to treat a wide range of medical conditions including inflammation in the body, especially in bowel disease and whilst it is undoubtedly, an amazing drug, it’s not without its problems, this is just my experience of Prednisolone!

I have been prescribed Prednisolone on and off for the last 20 years! When I was younger in my 20's before I was diagnosed with IBD I was given it to treat severe prickly heat

and hives that came on whilst I was on holiday in Greece, I was given 20mg a day for a few days then 5 mg for 2 weeks. This happened for a few years each time I went abroad as I suffered so badly it would render me house bound and in pain each attack, this healed and in fact prevented attacks. luckily, I grew out of the sensitivity after a few years and treatment stopped. Little did I know that one day I would depend on the drug to manage chronic flare up of IBD.

I was put on my first dose of long term Pred (Prednisolone) 40mg daily whilst I was pregnant with my first child 15 years ago (2003), alongside Azathioprine (immune suppressing drug) and pain relief to manage what was quickly diagnosed at the time as Crohns Disease.

The risks to my pregnancy were far less on the drugs than not and it was an extremely scary time for me, however as I had had them previously in small amounts with no problems I was sure I’d be fine! I was not! after a week of the Pred at 40mg a day I started to suffer extreme mood swings and insomnia. I had no idea why and just assumed it was either pregnancy or illness related, I had no idea the drugs that seemed to be healing me get the bowel inflammation under control, could be causing other issues.

I started to get palpitations and my mood swings were erratic and explosive, this continued throughout my pregnancy as I remained on the Prednisolone for the complete pregnancy duration.

After my son was born I remained on the 40mg for several months, in fact I was so ill with Crohns flare after giving birth, when my son was just 3 months I was admitted to hospital and they decided I needed more than my body was absorbing, therefore they switched me to IV steroid treatment for a week. The side effects I had been suffering seemed to ease a little, although it may have felt that way due to the exhaustion and the pain relief I was receiving making me feel spaced out, so much so I slept much of the week. Eventually after 7 days treatment my disease was coming under control and I was sent home, again on Pred but reducing the dose by 5mg a week until it stopped (approx. 12 weeks). The side effects gradually stopped as I reduced and once I was down to 15mg daily they were no longer an issue.

Over the next 12 years I was given Prednisolone so many times I have lost count, but I’m sure it’s well over 25 occasions. It was after about 3 years when I had been on it about 5 times I saw photos of myself that shocked me, I hadn't noticed before as I'd either been pregnant or post baby each time I went on the steroids, but my weight would change, my face puffed up and I gained up to 2 stone in weight. I was puffy and bloated and my face and shaped changed.

This happened every time I went on Pred and I later heard it referred to as 'moon face' those close to me just assumed I was gaining weight each time as I was well from medications (or at least my bowel was) I gained weight, but it was a noticeable change that took place within a week or two of starting Pred, I’d gain a lot of weight fast, puff up, have mood swings, depression, be short tempered, hungry all the time, not be able to switch off or sleep, to the extent I always had sleeping pills prescribed with the Pred and was on antidepressants.

Friends and family often noticed my changes, people would remark how they can tell the steroids have 'kicked in! I took that as meaning I was looking fat and puffy... or they would comment on my moods, stating I was being snappy or over sensitive... must be the drugs!!! of course all such comments made me feel so much worse, but I am sure not all were meant in the way they were interpreted. I still look back now, years later at photos of myself at these times and see the effects and pain in them, you may see from the pictures below what I mean, to me it was much worse of course as we are always so more critical of ourselves!

Once I noticed how toxic the Pred was I’d argue for other choices but there were never any effective enough, so I’d have to let myself give in to the Pred state, and let my bowel get better. As the years passed I also ended up on IV steroids more and more and had to use steroid enemas and suppositories to fight to get me back from flare each time. Once well, I would start the very difficult task of withdrawing the Pred and weaning my body off it slowly. It was when the IV steroids were also no longer effective that I had my Colon removed and Ileostomy stoma created. that is when I escaped the Pred at last! Well almost...

I've now had persistent inflammation in my remaining few cm's of cuff that was left after surgery, the part that gives me control now I have a JPouch, so with what is now classed as Cuffitis I use Pred suppositories daily. I believe they still cause me to hold some water weight but not excessively and they certainly do not cause the depression, moods and moon face the pill did!

I have had several bone density scans over the last 10 years and am now classed as borderline 'osteoporosis' as they have caused my bones to weaken, my teeth have suffered the most and have crumbled extensively, although my dentists attributes this as much to the malnourishment caused by IBD starving the body of essential levels of nutrients, vitamins and minerals over the years, as to the effects of the steroids. Whilst my bone density has shown improvement through exercise and supplements in the last scan, my teeth are largely replaced or filled, and the damage was not reversible.

I have since found out that Pred causes your body to store excessive water, this is what causes the puffiness and 'moon face' and is not due to the eating habits or behaviours of the person taking them. if you are going to suffer, it’s not your doing and little can be done to avoid it, however, it is mainly short term and will go once the medication is ceased.

Pred is proven to increase your appetite and the excessive and easy weight can be out of control and distressing, it’s something that stops people taking the help they by refusing Pred for fear of obesity and looking bloated.

It seems few medications are without risks or side effects but in my experience the benefits must outweigh the risks, on the few occasions I could not face the steroid effects I refused them, normally at greater personal cost to my health but at the time it seemed more damaging t my mental health than good!



©2018 by The Good, The Bag and the JPouchie!

This site was designed with the
.com
website builder. Create your website today.
Start Now